Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 36, NWS Flagstaff, AZ

September 1, 2015Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 1, 2015, 12:58 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2015, 12:58 PM MST (19:58 UTC)
Expired
Sep 1, 2015, 4:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 204 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

114 
WGUS55 KFGZ 011958
FFWFGZ
AZC005-012300-
/O.NEW.KFGZ.FF.W.0036.150901T1958Z-150901T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1258 PM MST TUE SEP 1 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 400 PM MST
    
* AT 1254 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM WHICH HAS 
  BEEN PRODUCING VERY HEAVY RAIN FOR THE LAST FORTY-FIVE MINUTES 
  BETWEEN KAIBITO AND SHONTO JUST NORTH OF STATE HIGHWAY 98. FLASH 
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

  THOUGH MUCH OF THIS WATER WILL LIKELY FLOW NORTH TOWARD LAKE       
  POWELL...MOTORISTS ON STATE HIGHWAY 98 BETWEEN KAIBITO AND THE     
  JUNCTION WITH US 160 SHOULD BE AWARE OF THE POSSIBILITY OF FLASH   
  FLOODING.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
  COCONINO COUNTY.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SOUR WATER
WASH...NAVAJO CREEK...KAIBITO CREEK...SQUARE BUTTE WASH...CHAIYAHI
CREEK AND STARTING WATER WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&
 
LAT...LON 3685 11077 3662 11077 3653 11080 3654 11101
      3685 11094

$$
2 follow-up statements
853 
WGUS75 KFGZ 012121
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
221 PM MST TUE SEP 1 2015

AZC005-012300-
/O.CON.KFGZ.FF.W.0036.000000T0000Z-150901T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-
221 PM MST TUE SEP 1 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR
NORTHEASTERN COCONINO COUNTY...

AT 214 PM MST/314 PM MDT...DOPPLER RADAR INDICATED THAT SOME LIGHT 
RAIN WAS FALLING OVER PORTIONS OF THE WARNED AREA WELL NORTH OF 
STATE HIGHWAY 98. 
 
FLASH FLOODING IS LIKELY ONGOING AND WILL REMAIN OVER RURAL AREAS OF 
NORTHEASTERN COCONINO COUNTY. THOUGH MOST OF THE WATER FROM THIS 
STORM LIKELY IS FLOWING NORTHWARD TOWARD LAKE POWELL...MOTORISTS ON 
STATE HIGHWAY 98 BETWEEN KAIBITO AND THE JUNCTION WITH US 160 SHOULD 
CONTINUE TO WATCH OUT FOR FLOODING AND EXERCISE CAUTION.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SOUR WATER
WASH...NAVAJO CREEK...KAIBITO CREEK...SQUARE BUTTE WASH...CHAIYAHI
CREEK AND STARTING WATER WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3685 11077 3662 11077 3653 11080 3654 11101
      3685 11094

$$
057 
WGUS75 KFGZ 012303
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
403 PM MST TUE SEP 1 2015

AZC005-012310-
/O.EXP.KFGZ.FF.W.0036.000000T0000Z-150901T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-
403 PM MST TUE SEP 1 2015

...THE FLASH FLOOD WARNING FOR NORTHEASTERN COCONINO COUNTY HAS
EXPIRED...

THE HEAVY RAIN HAS ENDED OVER THE WARNING AREA NORTH AND EAST OF 
KAIBITO. WATER LEVELS ALONG WASHES ALONG AND NORTH OF HIGHWAY 98 
SHOULD CONTINUE TO RECEDE. 

LAT...LON 3685 11077 3662 11077 3653 11080 3654 11101
      3685 11094

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 9:48 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 1, 9:48 AM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
948 AM MST TUE SEP 1 2015

.SYNOPSIS...THE MOST ACTIVE AREAS FOR SHOWER AND THUNDERSTORM
ACTIVITY WILL SHIFT A BIT EASTWARD OVER THE NEXT DAY OR TWO. A
DEEPENING LOW PRESSURE SYSTEM OVER THE PACIFIC NORTHWEST WILL
ENHANCE THE THREAT OF MOISTURE MOVING IN FROM THE SOUTH LATER THIS
WEEK AND INTO THE WEEKEND. DAILY SHOWER AND THUNDERSTORM ACTIVITY
WILL CONTINUE AS A RESULT...ESPECIALLY OVER THE EASTERN HALF OF
THE STATE.

&&

.UPDATE/DISCUSSION...
EXPECT LESS INTENSE STORMS OVERALL TODAY COMPARED WITH YESTERDAY
AS INSTABILITY HAS DECREASED. MOST STORMS FROM NEAR I-17/US 89
EASTWARD THIS AFTERNOON/EVENING WITH A FEW ISOLATED CELLS CAPABLE
OF VERY HEAVY RAINFALL RATES. MINOR UPDATES TO PRECIP CHANCES FOR
THIS AFTERNOON/EVENING HAVE BEEN SENT.

&&

.PREV DISCUSSION /330 AM MST/...THERE IS STILL SOME WEAK
CONVECTION OVER NORTHERN COCONINO COUNTY EARLY THIS MORNING...DUE
TO LINGERING FORCING FROM A S/WV MOVING THROUGH SOUTHERN NEVADA
AND INTO UTAH. WATER VAPOR IMAGERY SHOWS SOME SUBTLE RIDGING
MOVING IN FROM THE SOUTHWEST AHEAD OF A TROPICAL S/WV SOUTHWEST
OF SAN DIEGO. THIS MAY SUPPRESS THE WESTERN ZONES TODAY...MAYBE
EVEN SOME OF THE CENTRAL ZONES.

THE DRYING WE HAVE BEEN WAITING FOR HAS NOT REALLY MATERIALIZED. A
FAIRLY SIGNIFICANT WEST-MOVING OUTFLOW (EVEN SEEN IN WATER VAPOR
IMAGERY) DEVELOPED OVER PHOENIX EARLIER IN THE NIGHT...FEATURES
SUCH AS THIS WILL PREVENT THE BOUNDARY LAYER FROM DRYING. BEHIND
THE LOW SOUTHWEST OF SAN DIEGO...MORE PRONOUNCED DRYING FROM THE
WEST SHOULD DEVELOP WEDNESDAY AND MAYBE THURSDAY.

DESPITE THIS...MANY GFS MEMBERS STILL INSIST THAT THE BACKING FLOW
FROM HGHT FALLS IN THE GREAT BASIN WILL DRAW MOISTURE INTO ARIZONA
LATE IN THE WEEK AND OVER THE WEEKEND. IN ADDITION...MANY MODELS
ARE ALSO FORECASTING SOME TROPICAL MOISTURE INTRUSION OVER THE
WEEKEND.

IN SUMMARY...THERE IS TOO MUCH UNCERTAINTY TO REALLY DRY THINGS
OUT FROM WEST AS WAS ORIGINALLY PLANNED. ALTHOUGH ACTIVITY WILL
DECREASE OVER THE NEXT FEW DAYS...IT CANNOT BE TOTALLY RULED OUT.
THE EASTERN ZONES MAY NEVER SEE A DECREASE AT ALL...WHEN COMPARED
TO THE LAST FEW DAYS. THESE TRENDS ARE REFLECTED IN THE LATEST
POP GRIDS.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT A ROUND OF SCATTERED TO
ISOLATED SHOWERS AND THUNERSTORMS TODAY. THE GREATEST COVERAGE IS
EXPECTED IN THE WHITE MOUNTAINS REGION...WITH DECREASING COVERAGE
WESTWARD. IFR CONDITIONS AND ERRATIC GUSTY WINDS UP TO 40 MPH ARE
FORECAST NEAR THE STRONGER STORMS. THUNDERSTORM COVERAGE WILL
DIMINISH AROUND SUNSET. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TAYLOR/PETERSON
AVIATION...RICKEY

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF

In the hours before

Local storm report, Sep 1, 8:08 AM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
808 AM MST TUE SEP 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       SNOWFLAKE               34.52N 110.08W
08/31/2015  E0.75 INCH       NAVAJO             AZ   WEB REPORT

            PUBLIC REPORTED AN ESTIMATED 0.75 INCHES OF RAIN FELL
            IN 15 MINUTES IN SNOWFLAKE

&&

EVENT NUMBER FGZ1500134

TRC
Local storm report, Sep 1, 11:26 AM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1126 AM MST TUE SEP 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            10 N WINSLOW            35.17N 110.71W
08/31/2015                   NAVAJO             AZ   PUBLIC

            PUBLIC REPORTED WATER FLOWING OVER INDN RTE 2 NORTH OF
            WINSLOW. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER FGZ1500135

TRC

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:03 PM MSTFlash Flood WarningFGZCoconino, Gila3 hr
Aug 31, 5:25 PM MSTAreal Flood AdvisoryFGZGila3 hr
Sep 1, 1:16 PM MSTSpecial Weather StatementFGZCoconino29 min
Sep 1, 1:36 PM MSTFlash Flood WarningFGZCoconino3 hr
Sep 1, 1:46 PM MSTSpecial Weather StatementFGZ29 min
Sep 1, 1:59 PM MSTAreal Flood AdvisoryFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.